Justin Bieber on Recovering From Xanax Abuse: 'It Got Pretty Dark'

In a new interview alongside wife Hailey for the March issue of Vogue, Justin Bieber made a pretty shocking revelation about his health: He was misusing Xanax a few years ago.

"I found myself doing things that I was so ashamed of, being super-promiscuous and stuff, and I think I used Xanax because I was so ashamed," he told Vogue. "My mom always said to treat women with respect. For me that was always in my head while I was doing it, so I could never enjoy it."

Bieber also said that "drugs put a screen between me and what I was doing," adding that "it got pretty dark." Things got so bad that he said his security team came into his room a few times at night "to check my pulse and see if I was still breathing."

Eventually, Bieber’s pastor Carl Lentz pushed for the singer to move into his home in New Jersey in 2014 for an informal detox. Bieber did, and the two played basketball, hockey, and soccer while Bieber got off the drug. Bieber added that he hasn't used a drug since then, although he still drinks alcohol socially.

"I’m really proud of him," Hailey said in the interview. "To do it without a program, and to stick with it without a sober coach or AA or classes—I think it’s extraordinary. He is, in ways, a walking miracle."

Xanax (alprazolam) is a drug that’s prescribed to relieve symptoms of anxiety.

Alprazolam is in a class of medications known as benzodiazepines. These drugs, which are obtained by prescription, are central nervous system depressants, which means they work by slowing down your nervous system, the Mayo Clinic says.

These medications can cause a laundry list of side effects like forgetfulness, difficulty with coordination, feelings of sadness or emptiness, irritability, a loss of interest or pleasure, slurred speech, tiredness, trouble concentrating, trouble speaking, and trouble sleeping, the Mayo Clinic says—and that's when you take it as prescribed. "Xanax and all of the other benzodiazepines are controlled substances and they have the potential for abuse," Jamie Alan, Ph.D., an assistant professor of pharmacology and toxicology at Michigan State University, tells SELF.

On its own, Xanax isn’t "terribly dangerous, but things can go wrong when it interacts with other drugs or medications," Brad Lander, Ph.D., a psychologist and clinical director of addiction medicine at The Ohio State University Wexner Medical Center, tells SELF. "We have people who come in to the ER because they were using Xanax with an opioid or alcohol—that’s really dangerous," he says. Having alcohol or opioids at the same time as you're taking Xanax can cause severe drowsiness, breathing problems, coma, and even death, the Xanax website warns.

These drugs are only meant to be taken occasionally or on a short-term basis.

As SELF wrote previously, the potential for abuse or misuse becomes more likely when people take benzodiazepines for an extended period of time.

In general, Xanax is designed to be used for very short periods of time, like a day or a few days at a time, Lander says. But some people start taking it over a period of weeks and months and become hooked. (Even the Xanax website says that the drug is designed for "short-term relief of symptoms of anxiety.")

"I do think a lot of providers tell patients that this should be used for challenging moments in your life, and Xanax does help people become less anxious," Thea Gallagher, Psy.D., clinic director at the Center for the Treatment and Study of Anxiety at the University of Pennsylvania’s Perlman School of Medicine, tells SELF. "It makes you feel better, and we all want to feel better when we're stressed," she says. "But it's not the intent of the medication for you to always rely on it."

That's why, if you're prescribed Xanax, it's important to take it in conjunction with therapy, Gallagher says. "We want to help people tolerate stress and discomfort and … learn to handle anxiety with certain skills and tools," she says. "We don't want people to be on benzodiazepines for life."

If you want to stop using a benzodiazepine, it's important to do so with help from a medical professional.

Trying to "detox" or go cold turkey can cause serious side effects, including seizures, Alan says. "You should absolutely step down on the medication when you’re coming off it," she adds. Lander agrees: "This is not something you want to discontinue without medical help," he says. In addition to seizures, abruptly stopping the medication can affect your heart, muscle response time, and cause behavioral changes like impulsivity and irritability, he says.

So, as SELF reported previously, this should be done by gradually tapering off the drug (over weeks or months) under the guidance of a medical professional. Your psychiatrist may be able to introduce another type of drug, such as an SSRI, while you're tapering off the benzodiazepine, which could reduce the chances that you'll experience rebound anxiety during the process. And, of course, this will likely involve some type of counseling or therapy to address any underlying anxiety or other issues.

Once you're in recovery, you’ll want to do what you can to avoid benzodiazepines in the future, Lander says. (The only exception is if you need them in a controlled, medically supervised setting, like during a dental procedure or outpatient surgery.)

Overall, Lander urges people to be wary of taking benzodiazepines like Xanax other than the way they’re designed. "It’s not something you want to be messing with," he says.

Related:

Let’s block ads! (Why?)

Self – Health

Leave a Reply

Your email address will not be published. Required fields are marked *